Alert archive / Wyoming / Flash Flood Warnings in 2006
Flash Flood Warning 1, NWS Riverton, WY
NWS Riverton, WY issued this flash flood warning at Jul 1, 2006, 4:17 PM MDT for Hot Springs County, Wyoming. It was in force for 118 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2006, 4:17 PM MDT (22:17 UTC)
- Expired
- Jul 1, 2006, 6:15 PM MDT
- In force
- 118 min
- Issued by
- NWS Riverton, WY
- Area
- Counties, with a storm outline in the text
County Hot Springs County, WY
The radar
The Riverton/Lander radar (KRIW), 60 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 5:05 PM MDT | FLASH FLOOD | 4 Sw Thermopolis, WY | RED CANYON CREEK WHICH WAS DRY FILLED COMPLETELY UP AND PRODUCED FLOODING THROUGH THE CANYON AND INTO THE WIND RIVER/BIG HORN RIVER. SEVERAL ROCK AND MUD DEBRIS SLIDES WERE REPORTED IN WIND RIVER CANYON ON HIGHWAY 20 AND 789. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 48 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 10.3 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1824 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KRIW 012222 FFWRIW WYC017-020015- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RIVERTON WY 417 PM MDT SAT JUL 1 2006 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL HOT SPRINGS COUNTY IN CENTRAL WYOMING... THIS INCLUDES THE CITY OF THERMOPOLIS... * UNTIL 615 PM MDT * AT 413 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO U.S. HWY 20/789 MILE MARKER 130 ADDITIONAL RAINFALL AMOUNTS UP TO AN INCH ARE POSSIBLE IN THE WARNED AREA. MINOR FLOODING OF RED CANYON CREEK HAS ALREADY BEEN REPORTED BY THE PUBLIC. THE MOST LIKELY AREA FOR FLASH FLOODING WILL BE THE AREA AROUND RED CANYON CREEK. THE TRIBUTARIES OF THE MUD CREEK MAY ALSO EXPERIENCE FLASH FLOODING. FLASH FLOODING OF NORMALLY DRY CREEKS ABOVE BUFFALO CREEK IS ALSO POSSIBLE. TRAVELLERS ALONG OWL CREEK ROAD...MUD CREEK ROAD...COYOTE RUN ROAD AND BUFFALO SPRINGS ROAD SHOULD BE ALERT FOR FLASH FLOODING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNED AREA...MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS LOW LYING AREAS ALONG THE BANKS OF STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4350 10840 4350 10788 4362 10781 4368 10840 $$ SKRBAC
3 follow-up statements
000 WGUS75 KRIW 012250 FFSRIW FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 445 PM MDT SAT JUL 1 2006 WYC017-020015- HOT SPRINGS WY- 445 PM MDT SAT JUL 1 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL HOT SPRINGS COUNTY UNTIL 615 PM MDT... AT 443 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR THERMOPOLIS...MOVING EAST AT 15 MPH. DOPPLER RADAR HAS INDICATED OVER THE PAST 3 HOURS THAT 2 TO 3 INCHES OF RAIN WITH LOCALIZED AMOUNTS UP TO 4 INCHES HAS FALLEN ALONG THE NORTH SLOPE OF THE OWL CREEK MOUNTAINS SOUTHWEST OF THERMOPOLIS ABOVE RED CANYON CREEK. EVEN THOUGH MOST OF THE HEAVY RAIN HAS MOVED EAST OF THE AREA IT WILL TAKE ANOTHER HOUR OR MORE FOR THIS RUNOFF TO FLOW DOWN OFF THE MOUNTAIN. THE MOST LIKELY AREA FOR FLASH FLOODING WILL BE RED CANYON CREEK. OTHER AREAS INCLUDE ALL THE TRIBUARIES OF MUD CREEK AND EAST OF WIND RIVER CANYON INCLUDING THE WASHES ABOVE BUFFALO CREEK WHERE RAINFALL AMOUNTS OF 1 TO 2 INCHES HAVE BEEN ESTIMATED BY RADAR. ROADS THAT MAY BE AFFECTED INCLUDE COYOTE RUN ROAD...MUD CREEK...OWL CREEK AND BUFFALO CREEK ROAD. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS LOW LYING AREAS ALONG THE BANKS OF STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RIVERTON. REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4350 10840 4350 10788 4362 10781 4368 10840 $$ SKRBAC
000 WGUS75 KRIW 012318 FFSRIW FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 512 PM MDT SAT JUL 1 2006 WYC017-020015- HOT SPRINGS WY- 512 PM MDT SAT JUL 1 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL HOT SPRINGS COUNTY UNTIL 615 PM MDT... AT 509 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING IN RED CANYON CREEK. RAINFALL AMOUNTS OF 2 TO 3 INCHES WITH LOCALIZED AMOUNTS UP TO 4 INCHES HAVE BEEN INDICATED BY DOPPLER RADAR SINCE 130 PM THIS AFTERNOON. THIS AMOUNT OF RAIN HAS CAUSED FLASH FLOODING OF RED CANYON CREEK SOUTHWEST OF THERMOPOLIS. OTHER AREAS THAT MAY BE EXPERIENCING FLASH FLOODING INCLUDE THE UPPER TRIBUTARIES OF MUD CREEK. ROADS THAT COULD BE AFFECTED INCLUDE MUD CREEK ROAD... OWL CREEK ROAD AND BUFFALO CREEK ROAD. THE HEAVY RAIN HAS ALSO PRODUCED SEVERAL ROCK AND MINOR MUD SLIDES IN WIND RIVER CANYON. USE CAUTION IF TRAVELLING THROUGH WIND RIVER CANYON OR ANY ROADS THROUGH SOUTHERN HOT SPRINGS COUNTY. EVEN THOUGH THE RAIN HAS ENDED FLASH FLOODING IS POSSIBLE THROUGH 615 PM. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS LOW LYING AREAS ALONG THE BANKS OF STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RIVERTON. REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4350 10840 4350 10788 4362 10781 4368 10840 $$ SKRBAC
000 WGUS75 KRIW 020008 FFSRIW FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 606 PM MDT SAT JUL 1 2006 WYC017-020016- HOT SPRINGS WY- 606 PM MDT SAT JUL 1 2006 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 615 PM MDT FOR SOUTH CENTRAL HOT SPRINGS COUNTY... THE HEAVY RAINFALL HAS ENDED AND FLOODING IS NO LONGER ANTICIPATED IN THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...AREA WASHES AND NORMALLY DRY CREEK BEDS MAY STILL FLOW WITH WATER FOR SEVERAL MORE HOURS. USE CAUTION IF TRAVELLING THROUGH THE AREA AND NEVER CROSS FLOODED ROADWAYS. REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4350 10840 4350 10788 4362 10781 4368 10840 $$ SKRBAC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 3:11 PM MDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jul 1, 3:11 PM MDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 311 PM MDT SAT JUL 1 2006 .SHORT TERM...TONIGHT THROUGH TUESDAY THUNDERSTORMS GOT OFF TO A FAST START THIS PM AS SHORTWAVE AIDING LIFT AND GOOD LOW LEVEL MOISTURE AND PLENTY OF INSTABILITY/CAPE. MOST OF THE STORMS ARE OVER THE NORTH HALF OF THE REGION AT 2030Z WITH A FEW WEAK STORMS OVER THE SOUTH HALF OF OUR AREA. MAIN THREAT WILL BE HAIL AND STRONG WIND FROM THE STRONGER CELLS OVER THE NORTH THIS EVENING. HAVE PLACED THE BEST CHANCE OF EVENING STORMS OVER THE NORTH INTO THE EAST ZONES WHERE THE BEST DEWPOINTS WILL REMAIN AND INSTABILITY/LIFT AND PASSING SHORTWAVE. ISOLATED STORMS OVER THE REST OF THE AREA LOOKS FINE FOR NOW. LEFT ISOLATED STORMS OVER THE NORTH AND CENTRAL ZONES LATE TONIGHT AS TIMING OF WAVE WOULD KEEP THINGS GOING. ON SUNDAY MODELS INDICATE YET ANOTHER SHORTWAVE MOVING THROUGH THE FLOW. APPEARS THE BEST AREA FOR STORMS WILL BE ACROSS THE NORTH HALF OF THE AREA AGAIN. GFS MAY BE A BIT OVERDONE ON THE STRENGTH OF THE WAVE AT 06Z MON. FORECAST REFLECTS BEST CHANCE OF STORMS OVER THE NORTH AND EAST ZONES WITH ISOLATED ACTIVITY ELSEWHERE IN THE AFTERNOON/EVENING. MODELS WISH TO REPEAT THIS ON MONDAY AS WELL. HAVE ADJUSTED FORECAST FOR BETTER CHANCE OF STORMS IN THE NORTH MON AFTERNOON/EVENING. LOOKS LIKE ANOTHER ROUND OF STORMS FOR THE TUESDAY HOLIDAY WITH MOTHER NATURES FIREWORKS IN THE AFTERNOON INTO THE EVE. WOULD THINK BEST CHANCE OF STORMS WOULD BE IN THE NORTH AND EAST ZONES AGAIN WITH LESSER ACTIVITY IN THE SOUTH AND SOUTHWEST PARTS. AS FOR TEMPS...MID 80S TO LOWER 90S WILL BE COMMON SUN/MON WITH 75 TO 85 FOR THE FAR WEST...65 TO 75 MTS. MAY WARM A FEW DEGREES MORE ON TUE AND ONLY BUMPED TEMPS A FEW DEGREES FOR NOW. .LONG TERM...TUESDAY NIGHT THROUGH SATURDAY UPPER HIGH EXPANDS ACROSS CENTRAL ROCKIES ON THE FOURTH WITH OLD FRONTAL BOUNDARY KEEPING ENOUGH MOISTURE AND INSTABILITY OVER AREA FOR ISOLATED EVENING THUNDERSTORMS. FOR EVENING FIREWORKS DISPLAYS TEMPERATURES WILL BE MILD AND WINDS SHOULD BE GENERALLY LIGHT EXCEPT FOR GUSTY OUTFLOWS NEAR A FEW DISSIPATING SHOWERS OR THUNDERSTORMS AFTER SUNSET. MEDIUM-RANGE MODELS DIVERGE GREATLY AFTERWARDS FROM EACH OTHER AND INDIVIDUAL SUCCESSIVE RUNS. MAIN LARGE-SCALE CHANGE AGREED UPON IS PROGRESSION OF UPPER RIDGE INTO PLAINS THURSDAY AND FRIDAY AS PACIFIC TROUGH SHEARS INTO NORTHWEST U.S. GFS HAS COOLED TEMPERATURES QUITE A BIT WEDNESDAY AND THURSDAY...MAINLY DUE TO STRONG SUB-TROPICAL DISTURBANCES RIDING UP BACK SIDE OF RIDGE INTO AREA. THIS CHANGE IS QUITE DIFFERENT FROM PREVIOUS RUNS AND WILL WAIT FOR SOME CONTINUITY BEFORE MAKING CHANGES TO CURRENT FORECAST THAT IS BASED ON SLOWER PROGRESSION OF UPPER RIDGE AND HOT AIRMASS HANGING OVER AREA WEDNESDAY AND THURSDAY. MONSOONAL SURGE THAT WAS ADVERTISED IN THE LATTER PART OF THE WEEK NOW LESS ORGANIZED...COMING MORE IN SURGES AHEAD OF SUB-TROPICAL DISTURBANCES RATHER THAN ONE NICE NEAT PLUME BEHIND 55 DEGREE ISODROSOTHERM. FORECAST WILL KEEP BEST CHANCES OF THUNDERSTORMS ACROSS THE WEST THURSDAY AND FRIDAY WITH MORE STABLE AIR EXPECTED FURTHER EAST INTO THE HIGH PLAINS. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...AR LONG TERM...AEM
Hazardous weather outlook, Jul 1, 5:00 AM MDT, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MDT SAT JUL 1 2006 WYZ001>020-022>030-021100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MDT SAT JUL 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT ANOTHER AFTERNOON AND NIGHT OF THUNDERSTORMS EXPECTED FOR WESTERN AND CENTRAL WYOMING. SOME OF THE STORMS ACROSS CENTRAL WYOMING COULD BE QUITE STRONG PRODUCING HAIL LARGER THAN THREE QUARTERS OF AN INCH AND WIND GUSTS OVER 60 MPH. RAIN COULD BE VERY HEAVY WITH SOME OF THESE STORMS...CAUSING WATER TO POND ON ROAD SURFACES. SMALL STREAM FLOODING IS ALSO POSSIBLE. THE STORMS WILL LIKELY PERSIST PAST MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE THREAT OF AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE THROUGH TUESDAY. SUNDAY IS EXPECTED TO BE SIMILAR TO TODAY WITH SOME SEVERE THUNDERSTORMS POSSIBLE. ON THE FOURTH OF JULY... THUNDERSTORMS ARE EXPECTED TO BE MAINLY CONCENTRATED ALONG A STATIONARY FRONTAL BOUNDARY AGAINST THE EAST SLOPES OF THE ABSAROKA AND WIND RIVER RANGES IN THE AFTERNOON AND EVENING...WITH THESE THUNDERSTORMS PRODUCING GUSTY OUTFLOW WINDS THROUGH THE EVENING. SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL...WIND GUSTS OVER 50 MPH OR ANY FLOODING THIS AFTERNOON AND TONIGHT. THANK YOU. TEAM RIW
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:08 PM MDT | Severe Thunderstorm Warning | RIW | Hot Springs | 52 min |
| Jun 30, 7:40 PM MDT | Severe Thunderstorm Warning | RIW | Washakie | 20 min |
| Jun 30, 7:59 PM MDT | Severe Thunderstorm Warning | RIW | Washakie | 46 min |
| Jun 30, 8:47 PM MDT | Severe Thunderstorm Warning | RIW | Washakie | 43 min |
| Jun 30, 10:10 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 50 min |
| Jun 30, 10:58 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 47 min |
| Jul 1, 1:55 PM MDT | Severe Thunderstorm Warning | RIW | Hot Springs | 50 min |
| Jul 1, 2:13 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 47 min |
| Jul 1, 2:51 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 54 min |
Nearby
Flash Flood Warnings in Wyoming, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.